This site is intended for Healthcare professionals only.
×

Common Painkillers linked to serious diarrhoea ,Colitis


Common Painkillers linked to serious diarrhoea ,Colitis

Common painkillers like NSAIDs may cause serious Clostridium difficile or C. difficile infection which may manifest as serious diarrhoea and Colitis, according to a new study. The study is published in the journal, mBio.

Clostridium difficile or C. difficile infections are unpleasant and can sometimes cause serious bowel problems. Usually, people treated with antibiotics are at heightened risk because those drugs disturb the microbial balance of the gut, but observational studies have also identified a link between severe C. difficile infections and use of NSAIDs, or non-steroidal anti-inflammatory drugs.

“We are always trying to think of modifiable risk factors for the disease,” says study leader David Aronoff, a microbiologist and infectious diseases expert at Vanderbilt University in Nashville, Tennessee. Aronoff worked on the study with researchers from the University of Michigan and the University of Arizona.

The researchers followed two groups of antibiotic-treated mice for one week after infection with C. difficile. One group had been treated with an NSAID called indomethacin prior to infection, and the other hadn’t. Only about 20 per cent of the mice treated with the NSAID survived to the end of the observation period, compared to about 80 per cent of the mice that hadn’t been exposed to the NSAID.

Aronoff and his collaborators determined that even brief exposure to the NSAID prior to C. difficile inoculation increased the severity of infections and shortened survival. Further cellular and genetic analyses revealed that the NSAID exposure altered the gut microbiota and depleted the production of prostaglandins, hormone-like substances known to play an important role in gastrointestinal health. Those observations align with previous studies reporting that NSAIDs can cause or exacerbate an inflammatory disease called colitis, also by inhibiting the body’s production of prostaglandins.

In the new study, the researchers conclude that NSAID-driven changes worsened C. difficile infections by impairing epithelial cells — the main defence system in the intestine against infectious taxa — and by disturbing the normal immune response. They studied at the impact of only one NSAID, indomethacin, but Aronoff says he thinks the findings might extend to other common NSAIDs, including ibuprofen and aspirin, since they all have roughly the same biological mechanism.

“Ultimately, these new results might guide how we treat people with C. diff, particularly with pain management,” says Aronoff. “Right now, it’s too early for our results to guide clinical care, but they should be a stimulus for future studies.”

Findings published this week provide new evidence for that connection, as well as an explanation of the underlying biological mechanism. A better understanding of how NSAIDs affect the severity of C. difficile infection could inform the development of future treatments.

For more details click on the link: DOI: 10.1128/mBio.02282-18


Source: self

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted